Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 100, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 26, 2004, 1:44 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2004, 1:44 PM MDT (19:44 UTC)
- Expired
- Jun 26, 2004, 2:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
Counties Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 123 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
587 WUUS55 KPUB 261944 SVRPUB COC055-071-262045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 143 PM MDT SAT JUN 26 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUERFANO COUNTY IN SOUTHEAST COLORADO LAS ANIMAS COUNTY IN SOUTHEAST COLORADO * UNTIL 245 PM MDT * AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER GULNARE...AND WAS MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED WILL BE... AGUILAR BY 220 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3748 10491 3730 10487 3731 10439 3758 10444 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:50 AM MDT, 10 hours 54 minutes earlier.
Area forecast discussion, Jun 26, 2:50 AM MDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 250 AM MDT SAT JUN 26 2004 .SHORT TERM... (TODAY AND TONIGHT) ...MORE STORMS WITH MODERATE TO LOCALLY HEAVY RAIN AND SMALL TO MARGINAL SVR HAIL ACROSS S CNTRL/SERN CO THIS AFTN/EVE... CURRENTLY...WATER VAPOR AND RUC MODEL ANALYSES 12HR ANIMATION SHOWING A FAIRLY HEALTHY COVERAGE OF SHRA/TSRA ACROSS THE GREAT BASIN AND ROCKIES YDA EVE WITH MUCH OF THE ACTIVITY DISSIPATING AFTER MIDNIGHT WITH JUST A COUPLE OF MINI-MCS/S ACROSS EXTREME NERN CO AND SERN NM. JUST LIKE YDA...HARD PRESSED TO KEY ON ANY SYNOPTIC SCALE FEATURE DUE ALL THE CONVECTIVE PRECIPITATION CONTAMINATION... BUT OBVIOUSLY SMALL FEATURES ARE OUT THERE WITH THE RUC SHOWING LITTLE XS(SHORTWAVE TROUGHS) ACROSS THE REGION. YDAS RADAR/LIGHTNING ANALYSES HAD A PRETTY GOOD COVERAGE OF PRECIPITATION(40-70%) ACROSS S CNTRL AND SERN CO. BASICALLY...THIS BROUGHT SFC DEW POINTS INTO THE 30S/40S ACROSS THE MTS PER MESONET DATA AND IS FAIRLY CLOSE TO THE CO 6KM FCAMMS MODEL INITIALIZATION. SFC DEW POINTS IN THE 50S WERE STILL LOCATED ACROSS SERN CO. TDA AND TNGT...PERSISTENCE MIGHT BE THE BEST TOOL TODAY AND TONIGHT. AS MENTIONED BEFORE...HARD TO KEY ON ANY SYNOPTIC SCALE IMPLIED ASCENT FEATURE TO ENHANCE THE CONVECTIVE POTENTIAL...BUT THERE ARE PROBABLY A FEW OF THEM AND THEY WILL SHOW THEMSELVES EARLY THIS AFTN AS THE FIRST TOWERS GO UP IN RESPONSE TO SFC HEATING AND A DESTABILIZING ATMOSPHERE. FUEL SHOULD BE NO PROBLEM ONCE AGAIN WITH SFC DEW POINTS IN THE 30S/40S MOUNTAINS AND 50S SERN CO PLAINS. ETA MIGHT BE TRYING TO DRY SFC DEW POINTS OUT A LITTLE TOO MUCH THIS AFTN...AND HAS BEEN TOO DRY IN THE ERN SAN JUAN/SAN LUIS VALLEY THE LAST COUPLE OF DAYS WITH SFC DEW POINTS TOO LOW AND HAINES VALUES TOO HIGH. THE GFS KEEPS SFC DEW POINTS PRETTY STEADY WITH THE VALUES FOR THE NEXT 24 HOURS. THIS IS SOMEWHAT IN-LINE WITH THE CO 6KM FCAMMS MODEL DATA. WITH THE LOW LEVEL MOISTURE POSSIBLY NOT MIXING OUT ALONG WITH SOME DAYTIME SFC HEATING...CAPE VALUES SHOULD BE ABOUT 500-2000 J/KG ACROSS THE CWA...WHICH IS A LITTLE HIGHER THAN WHAT THE ETA IS PROJECTING. LIFTED INDICES PROGGED TO BE -1C TO -4C ACROSS THE AREA. THE CO 6KM FCAMMS MODEL RADAR PROJECTION DATA HAS SHRA/TSRA BREAKING OUT ACROSS THE MTS LATE THIS MORNING/EARLY AFTN AND THEN DRIFTING WITH THE W-NWLY MEAN FLOW AND POSSIBLY EVOLVING INTO A MINI-MCS ACROSS EXTREME SERN CO AND SWD LATE THIS EVE. WITH H7-H5 SPECIFIC HUMIDITY VALUES AROUND 5 G/KG AND A STORM SPEED OF 20KTS...THERE COULD BE SOME LOCAL HEAVY RAIN EVENTS. THIS COULD PARTICULARLY BE SIGNIFICANT AROUND OLD WILDFIRE BURN SCARS(MILLION...HAYMAN...ETC). WILL OPT NOT TO ISSUE A FLOOD WATCH FOR THE BURN SCARS...BUT MAKE MENTION IN THE HAZARDOUS WEATHER OUTLOOK LATER THIS AM. STORM TYPE THIS AFTN/EVE WILL ONCE AGAIN BE MAINLY PULSE TYPE WITH THE SUPERCELL POTENTIAL PRETTY MINIMAL GIVEN THE WEAK MID LEVEL FLOW...BUT COULDNT RULE OUT A SUPERCELL WHERE CAPE VALUES ARE AROUND 2000 J/KG AND ANY LOW LEVEL BOUNDARIES. HARD PRESSED TO SEE WHY THE EVE SHRA/TSRA SHOULD NOT DISSIPATE...OR MOVE OUT OF THE CWA...AFTER MIDNIGHT GIVEN THE LACK OF SYNOPTIC SCALE SUPPORT. SO...AFTER MIDNIGHT...IT WILL LIKELY BE JUST THE CONVECTIVE DEBRIS CLOUDS DISSIPATING. METZE .LONG TERM... (SUNDAY THROUGH FRIDAY) ON SUNDAY...RIDGE ALOFT OVER THE WESTERN ZONES...AND NW FLOW ALOFT OVER THE EASTERN PLAINS. MODEL PWS OUT EAST ARE .75 TO 1 INCH...AND UPPER FLOW AT 500 MB ONLY 25 KTS. WITH CAPE RUNNING 1000-1400 J/KG EARLY AND DIMINISHING TO BELOW 1000 LATE IN THE DAY...STORMS SHOULD BE ABLE TO DEVELOP AND ARE MORE LIKELY TO BE HEAVY RAINERS EAST OF THE SANGRES. MCS PROGGED TO DEVELOP OVER EAST PLAINS OVERNIGHT...AND ETA KEEPS PRECIP GOING AS NEXT LW TROF EJECTS MOISTURE AND ENERGY TO WESTERN ZONES OVERNIGHT. NOT MUCH LIFT...BUT OROGRAPHICS PLUS MID LEVEL LAPSE RATES UP TO 8.5 MAY GENERATE ISOLATED CONVECTION...HAVE ADDED SOME POPS FOR NOCTURNAL CONVECTION. UPPED POPS TO SCATTERED FOR EASTERN MTN ZONES. MOST OTHER ADJUSTMENTS WERE MINOR...MAINLY ADJUSTED GRIDS FOR COORDINATION. NO DRAMATIC CHANGES ANTICIPATED TO SENSIBLE WEATHER... AS 585-590 DM RIDGE REMAINS OVER THE AREA THROUGH THE PERIOD. PWS ALSO RUN HIGH ON THE EASTERN PLAINS...IN THE .75 TO ONE INCH RANGE... AND UPPER STEERING FLOW IS GENERALLY LIGHT WITH RIDGE OVER THE AREA. CONCERNS WILL LIKELY BE RAINFALL WITH STORMS WHICH DEVELOP EAST...AND LIGHTNING WITH STORMS WEST. SHOULD NOTE THAT THE GFS IS GETTING A BIT NOISY UNDER THE RIDGE AS IT ATTEMPTS TO MANAGE CONVECTION AND INSTABILITY...AND IS LIKELY OVERDONE. TEMPS IN GRIDS IN EXTENDED MAY BE A BIT WARM GIVEN MID LEVEL TEMPS AND PERSISTENT PATTERN...THINK GUIDANCE IS PUSHING TO CLIMO WHICH IS IN THE LOW 90S MOST PLAINS. KC && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 26, 7:00 AM MDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SAT JUN 26 2004 COZ058>089-093>099-271300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT SAT JUN 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. A FEW SEVERE THUNDERSTORMS...PULSE TYPE...COULD BE POSSIBLE TODAY ACROSS THE SAN LUIS VALLEY AND SOUTHEASTERN COLORADO MOUNTAINS AND PLAINS...INCLUDING A FEW COMMUNITIES SUCH AS ALAMOSA...COLORADO SPRINGS...PUEBLO...TRINIDAD...LA JUNTA...LAMAR...AND SPRINGFIELD AFTER 12 PM. SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE MOUNTAINS AFTER NOON TODAY...AND THEN SPREAD TO THE HIGH VALLEYS AND SOUTHEASTERN COLORADO PLAINS THE REST OF THE AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY THUNDERSTORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS AROUND 55 MPH...CLOUD TO GROUND LIGHTNING...AND MODERATE TO LOCALLY HEAVY RAIN. IF THIS RAINFALL MOVES OVER THE MILLION...HAYMAN...IRON MOUNTAIN...AND TRINIDAD COMPLEX OLD WILDFIRE BURN SCARS...THEN THERE COULD BE SOME MINOR FLOODING TO AN INCREASED FLASH FLOOD POTENTIAL FOR THOSE AREAS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO EACH DAY THROUGH FRIDAY. MOST THUNDERSTORMS SHOULD OCCUR BETWEEN NOON AND MIDNIGHT EACH DAY...WITH A FEW OVERNIGHT STORMS POSSIBLE. MOST OF THE DEEPER MOISTURE AVAILABLE FOR STORMS REMAINS EAST OF THE SANGRE DE CRISTO MOUNTAINS. IN ADDITION... UPPER LEVEL WINDS ARE WEAK...AND STORMS WILL MOVE SLOWLY. THIS COMBINATION OF WIND AND MOISTURE WILL MAKE LOCALLY HEAVY RAIN A THREAT...MAINLY EAST OF THE SANGRES. HAIL IS ALSO POSSIBLE... GENERALLY AT OR BELOW THE SIZE OF QUARTERS. THE MAIN THREAT FROM THUNDERSTORMS WEST OF THE SANGRES WILL BE LIGHTNING AND WIND GUSTS NEAR 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS MOST OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO AFTER 12 PM. METZE/KC
In the hours before
Local storm report, Jun 26, 1:16 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT SAT JUN 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 2 W DEL NORTE 37.68N 106.39W
06/26/2004 1.00 INCH RIO GRANDE CO TRAINED SPOTTER
&&
RSGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 12:57 PM MDT | Severe Thunderstorm Warning | PUB | Rio Grande | 63 min |
| Jun 26, 2:31 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 59 min |
| Jun 26, 5:26 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.